Missouri, 2017

Hail and Damaging Wind in Missouri, May 20, 2017

May 20, 2017 · NWS PAH · 2 events in 2 counties and zones

Isolated wind damage occurred with a line of severe storms. Other storms produced hail up to the size of dimes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated wind damage occurred with a line of severe storms. Other storms produced hail up to the size of dimes. The storms occurred along a well-defined warm front that extended east-southeast from a low pressure system over eastern Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 19, 11:30 PM CST, 57 minutes earlier.

Area forecast discussion, May 19, 11:30 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1230 AM CDT Sat May 20 2017

.UPDATE...
Updated aviation section for 06Z TAF issuance

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 323 PM CDT Fri May 19 2017

Scattered showers and storms have built northward into west
Kentucky in the last few hours, but all indications are that this
activity will move east and dissipate by sunset, leaving the
entire area dry for most of the evening. In the meantime, we
cannot rule out a stray strong to severe storm, but given the
number of updrafts competing for the available instability and
relatively weak wind fields over the region, organized severe
weather is not expected.

The most recent HRRR output still tries to bring an MCS into at
least southeast Missouri and southern Illinois after 09Z and into
Saturday morning. It appears that the severe potential with this
system will be to our north. With south southwesterly flow through
the column, any significant winds would be associated with
northwest to southeast oriented portions of the line. However,
heavy rainfall will be a concern, especially where the leading line
orients itself parallel to the upper flow.

The models are in reasonably good agreement in dragging the cold
front through our region late Saturday night into Sunday morning.
The convective potential should drop off quickly with the frontal
passage, but we maintain small PoPs through the day Sunday. After
the MCS tonight into Saturday morning, the convective evolution is
unclear. The primary upper-level system will be well north of the
area and we will not have the synoptic cold front in play yet.
Best bet is that we will see scattered development through the
day, especially near any outflow boundaries that remain in play.

Not terribly concerned with severe weather, but given the
potential surface airmass that may develop, especially south of
any outflows, a stray strong to severe storm cannot be ruled out.
Once again, with anomalously high moisture content, locally heavy
rainfall will be the biggest concern. At this time, it is not
obvious which areas may be hardest hit with multiple rounds of
heavy rain tonight through Saturday night so will not be issuing a
Flash Flood Watch.

Still looking much more pleasant behind the front Sunday and
Sunday night with temperatures a bit below normal on Sunday.

.LONG TERM...(Monday through Friday)
Issued at 323 PM CDT Fri May 19 2017

We will have sfc high pressure in our vicinity on Monday but that
system will shift east through the day. Another frontal boundary
will be incoming from the west. Various models as well as the GFS
ensembles seem to have a pretty decent handle on the timing, and
this was the case yesterday as well. We should see dry weather
through the evening hours on Monday, but after midnight Monday night
and into Tuesday, precipitation chances increase. How quickly the
front makes it through Tuesday into Tuesday evening is still a bit
in question.

However, there will be a break in the action after the frontal
passage Tuesday evening or late Tuesday night. The upper level
trough/low will move across the area on Wednesday. This will mean
more clouds, more chances for showers and a downright cool day with
highs only in the 60s. Models have their differences on how quickly
this upper system departs on Wednesday night. May have to linger
some POPs in that period...higher POPs east. We could have a chance
to see lows in the upper 40s in some areas Wednesday night.

We will see improving conditions on Thursday, as well as an increase
in our temperatures and more sunshine as sfc high pressure builds
back into the region. The upper flow transitions to a more
flat/zonal flow by Friday with no large signals for any major
chances for rain.

&&

.AVIATION...
Issued at 1230 AM CDT Sat May 20 2017

Scattered thunderstorms have developed across the entire region, and
their future timing and intensity is the main concern through this
taf period. Organized convection over Missouri is forecast to
move/develop eastward across our region by sunrise. In the meantime,
scattered storms will continue to form over west KY and sw Indiana.
The tafs will be amended as necessary for any scattered storm
development. More storms are possible in the afternoon and evening.
Along and ahead of a warm front, winds will be east to southeast
through 12z. Winds will be mainly south on Saturday behind the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...CW
AVIATION...MY
Hazardous weather outlook, May 19, 2:40 PM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
340 PM CDT Fri May 19 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
340 PM CDT Fri May 19 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous thunderstorms over west Kentucky are
expected to continue moving east and should dissipate by sunset. A
stray strong storm may produce some small hail and gusty winds,
but organized severe weather is not expected. Thunderstorms will
move back east into southeast Missouri and southern Illinois after
midnight tonight. Locally heavy rainfall and lightning will be the
primary concerns, but a few pockets of damaging wind cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are forecast Saturday and
Saturday night, and a few storms may linger into Sunday morning in
the far eastern portions of the area. A few strong to severe
storms with large hail and damaging winds cannot be ruled out
Saturday into Saturday night, but the primary concerns will be
locally heavy rainfall and lightning.

A small chance of thunderstorms is forecast for the entire region
Tuesday into Tuesday evening. Locally heavy rainfall and lightning
will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out late tonight through
Saturday night.

DRS

In the hours before

Special weather statement, May 19, 8:41 PM CST, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
941 PM CDT FRI MAY 19 2017

KYZ008-009-011-012-200330-
Marshall KY-Calloway KY-Lyon KY-Trigg KY-
941 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CALLOWAY...
SOUTHEASTERN MARSHALL...WESTERN TRIGG AND SOUTHERN LYON COUNTIES
UNTIL 1030 PM CDT...

At 940 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Land Between The Lakes Area, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Land Between The Lakes Area, Energy, Canton, Rockcastle, Aurora and
Linton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

If on or near Kentucky and Barkley Lake, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3671 8829 3692 8826 3695 8793 3668 8789
TIME...MOT...LOC 0240Z 263DEG 13KT 3679 8820

Smith

The radar

The Paducah radar (KPAH), 122 km away, was scanning. The volume nearest the first event began at 06:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bollinger

When
May 20, 12:27 AM CST
Where
Bollinger County, Grassy
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.270, -90.120

Thunderstorm Wind, Butler

When
May 20, 4:15 AM CST
Where
Butler County, 4 mi SSE of Poplar Bluff
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
36.697, -90.372

A section of metal roof was peeled off a house. A small detached garage partially collapsed. A couple of utility sheds were missing chunks of roof. A small radio tower was brought down. The damage occurred along Highway UU south of Highway 53.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692001, 692003.